Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 14, 2005, 4:09 PM EDT for Essex County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2005, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 14, 2005, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 29 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:20 PM EDT | TSTM WND DMG | Essex, NY | TREES AND POWERLINES DOWN ON BROOKFIELD ROAD |
| Jul 14, 4:20 PM EDT | TSTM WND DMG | Essex, NY | TREES DOWN ON ALDEN ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 142009 SVRBTV NYC031-142100- /O.NEW.KBTV.SV.W.0033.050714T2009Z-050714T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EDT THU JUL 14 2005 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 500 PM EDT. * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF WILLSBORO...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WILLSBORO...JUST SOUTHEAST OF DEERHEAD...JUST NORTHEAST OF LEWIS AROUND 410 PM EDT... NEAR WHALLONSBURG...ESSEX...WADHAMS AROUND 420 PM EDT. BOATERS AND OTHER RECREATIONAL USERS ON LAKE CHAMPLAIN SHOULD SEEK A SAFE PORT IMMEDIATELY. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. LAT...LON 4451 7344 4441 7367 4408 7347 4431 7331 $$
2 follow-up statements
000 WWUS51 KBTV 142038 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 436 PM EDT THU JUL 14 2005 NYC031-142100- /O.CON.KBTV.SV.W.0033.000000T0000Z-050714T2100Z/ ESSEX NY- 436 PM EDT THU JUL 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR NORTHEASTERN ESSEX COUNTY... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHALLONSBURG...MOVING SOUTH AT 15 MPH. THE STORM WILL MOVE INTO LAKE CHAMPLAIN NEAR WESTPORT NEW YORK. BOATERS SHOULD SEEK SAFE HARBOR. LAT...LON 4451 7344 4441 7367 4408 7347 4431 7331 $$ HANSON
000 WWUS51 KBTV 142056 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 456 PM EDT THU JUL 14 2005 NYC031-142106- /O.EXP.KBTV.SV.W.0033.000000T0000Z-050714T2100Z/ ESSEX NY- 456 PM EDT THU JUL 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ESSEX COUNTY WILL EXPIRE AT 500 PM EDT... THE STORM HAS WEAKENED AND MOVED OUT OF ESSEX COUNTY. LAT...LON 4451 7344 4441 7367 4408 7347 4431 7331 $$ HANSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:35 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 14, 2:35 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 235 PM EDT THU JUL 14 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... UPPER LEVEL TROUGH OVER THE NORTHEAST US...WITH BERMUDA HIGH PUSHING UP INTO THE MID ATLANTIC STATES. AT THE SURFACE...A COLD FRONT OVER SOUTHERN ONTARIO/QUEBEC WAS MOVING SLOWLY SOUTH. PREFRONTAL TROUGH AHEAD OF THE FRONT MOVED INTO THE SAINT LAWRENCE VALLEY THIS AFTERNOON. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. A SQUALL LINE PRODUCING SOME WIND DAMAGE CLIPPED SOUTHERN ESSEX COUNTY NY AND MOVED ACROSS RUTLAND/WINDSOR COUNTIES IN VT THIS AFTERNOON. OTHER SHOWERS/TSTMS DEVELOPING FURTHERN N IN CHAMPLAIN VALLEY AND NRN ADIRONDACKS IN CAPES OF 1000 TO 1500 J/KG. FRONT FORECAST TO MOVE SLOWLY SOUTHWARD THIS EVENING/OVERNIGHT. WILL HAVE LIKELY POPS THIS EVENING...TAPERING OFF TO CHC BEFORE MIDNIGHT...THEN ENDING FROM NORTH TO SOUTH AFTER MIDNIGHT AS THE FRONT MOVES THROUGH. LITTLE CHANGE IN AIRMASS BEHIND THE FRONT...ALTHOUGH DEWPOINTS DROP ABOUT 10 DEGREES...MAX TEMPS ON FRI TO BE SIMILAR TO TODAY. USED MODEL GUIDANCE FOR MOST TEMPS...EXCEPT EXTRAPOLATED 850 MB TEMPS TO SURFACE FOR DAYTIME HIGHS. ON SATURDAY...RETURN FLOW BRINGS SOME MOISTURE FROM REMANTS OF DENNIS. LOWERED POPS SATURDAY A LITTLE FROM PREVIOUS...BUT STILL LEFT HIGHER CHCS IN ADIRONDACKS...DECREASING INTO NORTHEAST VERMONT. SHOULD BE MOSTLY DIURNAL AS OVERALL RIDGING REMAINS IN PLACE ALOFT. GFS HAD A SHARP LITTLE VORT MAX MOVE ACROSS AREA LATE SATURDAY THAT WAS DISCOUNTED AS CONVECTIVE FEEDBACK. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... WILL OPT TO GO WITH PERISTENCE AND ONLY MINOR CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. LATEST OPERATIONAL/ENSEMBLE MODEL SOLNS STILL OFFERING A WARM AND HUMID AIRMASS TO PERSIST ACROSS MUCH OF ERN HALF OF COUNTRY DURING EARLY TO MIDDLE PORTIONS OF NEXT WEEK AS VERY LARGE SUBTROPICAL RIDGE HOLDS FIRM. REMNANT MOISTURE FROM DENNIS...CURRENTLY STILL MEANDERING ACROSS OHIO VLY STATES TO LIFT NORTHEAST INTO REGION DURING EARLY PORTIONS OF EXTENDED (MON-WED). WILL PLACE EMPHASIS ON MORE OF AN AIRMASS-TYPE SHRA/TSRA REGIME... WITH BEST THREAT OF PRECIP COMING DURING PEAK HEATING HOURS FROM MID AFTERNOON INTO EARLY EVENING HOURS...THEN FOR THE MOST PART DRY DURING OVERNT PERIODS. TEMPS TO REMAIN SOMEWHAT ABOVE NORMAL THROUGHOUT PERIOD...WITH HIGHS GENERALLY IN THE MID TO UPPER 80S..AND LOWS IN THE 60S. BY WED NT INTO THURSDAY...WEAK FRONTAL SYSTEM MAY HAVE ENOUGH PUSH TO USHER IN SLIGHTLY COOLER/DRIER AIR...BUT WITH SUCH A STRONG SUBTROPICAL RIDGE IN PLACE AT THE HEIGHT OF MID SUMMER...THIS IS SOMEWHAT QUESTIONABLE. NONETHELESS...WILL OFFER MAINLY DRY CONDS AND SLIGHTLY COOLER TEMPS ON THURSDAY FOR NOW. && .AVIATION... WILL OFFER MAINLY VFR CONDS THROUGH EVENING HOURS. WEAK FRONTAL SYSTEM TO DROP SOUTH INTO REGION THIS EVENING AND WASH OUT. WIDELY SCT THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BNDRY...ESP FROM 22Z THROUGH 03Z TIME FRAME. OCCNL GUSTY WINDS AND FRQ LIGHTNING TO ACCOMPANY STRONGER CELLS ALONG WITH BRIEF MVFR/IFR CIGS/VIS. AFTERWARD...MAINLY PC TO MOSTLY CLR AFTER MIDNIGHT ALONG WITH PATCHY FOG IN FAVORED LOCALES...ESP AT AREAS THAT DO RECEIVE RAIN THIS EVENING. THEN MAINLY SUNNY TO PTLY SUNNY 12-18Z TIME FRAME ON FRIDAY UNDER LIGHT NORTHERLY/NORTHWESTERLY FLOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON LONG TERM...JMG AVIATION...JMG
Hazardous weather outlook, Jul 14, 4:12 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 412 AM EDT THU JUL 14 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-150815- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 412 AM EDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY WINDS AND HEAVY RAINFALL. THIS WILL BE THE RESULT OF AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN INCREASINGLY UNSTABLE AIR MASS OVER THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL TEMPERATURES. DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK. SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY. EVENSON
In the hours before
Local storm report, Jul 14, 2:08 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT THU JUL 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG DANBY 43.35N 73.00W
07/14/2005 RUTLAND VT LAW ENFORCEMENT
TREE DOWN ON POWERLINES
&&
JOHNGNearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.